In October of 2016, I began getting injected with the implant “Zoladex,” which suppresses the production of sex hormones. People receive it for many conditions but I was prescribed it because I was beginning a male to female gender transition.
The implant is injected using a massive painful needle that’s put into your lower abdomen. Once a month, I’d go to the doctor so she could inject me with this needle. For four months, my testosterone was suppressed and I wasn’t receiving any oestrogen, meaning that I was without any sex hormones. This is standard practice for someone undergoing a gender transition, but it brings a lot of side effects.
Size doesn’t matter.
The first thing I remember is when I was changing one day, I looked down and I saw that I had, shall we say, a lot less to work with. This wasn’t much of a problem for me, but it was still a surprise to notice that my body had changed in such a considerable way seemingly overnight.
Without getting too graphic, I was spending a lot more time on the toilet than I used to. At first I didn’t connect this with my hormones, but after googling for a while, it became apparent that it was definitely to do with the injection. The time between me finishing my meal and me visiting the bathroom became less and less for months. I also often felt very queasy and ill from this injection. I think one of the worst experiences was when I went to the bathroom with two of my female friends and I loudly passed gas for a very long amount of time. I was able to just laugh it off but that one did damage my pride slightly.
From what I had read before my treatment, most people get a number of spots on their faces I had expected this somewhat. But what I didn’t expect was that I’d get spots all over my body. I actually only got one or two on my face but my legs and stomach were covered in spots at one point. Not the sexiest side effect.
My facial hair and body hair started growing out a lot thinner after a couple of months. It was finer and blonder, but the rate of growth didn’t really slow down that much. This was definitely helpful, but it still meant that I had to shave my face pretty much daily.
My sex drive gradually decreased over the space of a couple of months. I thought this would be a huge inconvenience but I was fortunate in that my interest in sex seemed to decline at the same rate that my ability to do so was decimated. Online I had read about people who weren’t so lucky and I was genuinely concerned that I’d be one of the unlucky ones as well. But after a few months, sex just wasn’t an aspect of my life that I thought about (although when I began to take oestrogen, I was happy to get my drive back).
Feelings and Thoughts.
The emotional effect of this therapy was probably the most unexpected one for me. I didn’t really believe that testosterone had much to do with my emotions, but I was surprised to realise that the effect was major. All of a sudden, I found that I was thinking in a completely different way. I’m hesitant to label it as overthinking, but I found that my mind was jumping from one thought to another in a way that it didn’t usually. Without being funny, my head was wrecked with a number of thoughts and I had to really adjust to this in order to concentrate on any tasks.
I found myself over-emotional at times. On Christmas Eve, my dog was sick and I sat for about an hour on the ground crying into the poor thing’s face. I’ve never really been a big one for crying, so I think that rather shocked my family. A couple of weeks later, while in a nightclub I cried for an hour for absolutely no reason. The group I was with could only stare bemusedly at me while I sobbed for no reason. The strangest thing about that one was that I didn’t even feel slightly sad that day. I was having a great time. Apparently my hormonal way of expressing that was through crying.
Every morning, I’d wake up with the most severe case of cotton mouth you could imagine. It was one of the most uncomfortable things because I’d feel intensely parched to an extremely distracting point. That may sound dramatic but it really was difficult to concentrate on anything but getting to water. After a while I learned to bring a litre of water to bed with me for the morning but I’d often wake up during the night to drink from it before falling straight back asleep. During the day, I’d have to have a bottle in my hand at all times, often drinking 6+ litres a day easily. This was extremely good for my skin, but not so much for my bladder during college lectures.
Probably the most uncomfortable side effect was the hot flushes. 3-6 times an hour I would find myself breaking out in a complete sweat all over. Whether shopping, drinking coffee with my friends or tucked up in bed with a book, I would all of a sudden have to throw off any layers that I could and stop what I was doing until the discomfort passed. Drinking water didn’t really make a difference, I’d just have to wait until my temperature returned to normal. My most prominent memory of this was being in my freezing cold apartment one night huddling under my blankets to keep warm. Every few minutes I’d have to kick off all of the covers and sit up in the bed to sweat before covering myself again and huddling down to keep the cold out.
Overall, taking this injection didn’t have a massive effect on my life, but it was definitely an interesting experience. It’s been a relief to start on oestrogen and have my hormones slowly begin to balance out again. Living without testosterone and oestrogen is a strange thing to experience, but it definitely gave me a lot of interesting insight into how my body works.